RSS Feed Print
Zoloft side effects?
KC in AZ
Posted: Friday, August 23, 2019 2:00 PM
Joined: 8/23/2019
Posts: 2


My mother moved to AL 8 months ago, has moderate dementia (which I "diagnosed" using the Global Deterioration Scale) and she says " I just want to die" most days.  She appears to be very unhappy with her constant confusion, short term memory loss, discomfort in going to meals and sitting with her new friends, and anxiety when I'm not around..  Her Nurse Practitioner has recommended Zoloft at the lowest 25 mg dose.  I don't like what I read about the side effects of drowsiness, insomnia, and loss of appetite.  These are issues we've been trying to alleviate.  At the same time, I hate seeing her so unhappy and depressed.  Have anyone seen great benefit to using an anti-depressant, in spite of side effects?  

PS, This is my first post to the Caregivers Forum, but reading it this past month has been my savior in understanding more about dementia and what my LO (and me) is/are going through.  You all are amazing!  I searched for Zoloft here, but of course turned up empty ....I was going to eat a whole bag of Cheeto-s, but decided to post this instead LOL



harshedbuzz
Posted: Friday, August 23, 2019 6:02 PM
Joined: 3/6/2017
Posts: 1646


An SSRI made a huge difference for my dad early in the disease progression; it helped keep his depression- which manifested as irritability as is common for men- in check and also relieved a lot of his anxiety and the challenging behaviors associated with that. He was so much happier when we got him to a geripsych for medication management. 

I think it's important to understand that side effects are often dosage dependent and that it's rare that an individual will suffer all of the side effects. Sometimes with the SSRIs, the side effects fade in a couple of weeks as the person gets used to the medication. That sad thing is, with dementia on board other strategies for managing depression- like talk therapy or CBT- are not possible because of short term memory issues

If you are working with a doctor you trust, I would do a trial and see how it goes.
Rockym
Posted: Friday, August 23, 2019 6:23 PM
Joined: 1/17/2016
Posts: 886


My mom was on Mirtazapine for a number a years.  I thought it was an anti-depressant.  It turns out it is used for a lot of different things.  I read up on Zoloft combined with what my mom was taking and decided to give it a try.  I figured if it didn't help we could stop.  Turns out it was the best thing we could have done for her.  Her mood lifted very quickly and she was back to joking and very much herself again (minus the 60 second memory).

I would encourage you to have your mom try it.  Like I said, if it doesn't do anything after a few weeks she can stop.  Good luck.